Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Have red raised skin with clear pus pores on arm. Using neosporin on it. What could this be?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4129 Questions
Hello I have what looks like red raised skin with clear pus pores on my arm, I had been lifting pallets with rusty nails and might have scraped myself i noticed that where the skin is raised its scraped so what could it be? I have neosporin on it right now which makes it shiny for the picture
Posted Thu, 23 May 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later

Welcome and thanks for posting your query to Healthcare Magic. Myself Dr Sanjay K Kanodia and will try to provide you the best of information regarding your query.

After reading your short history and reviewing the two pictures, I can make it as possibility of contact allergic/irritant dermatitis, which could be aggravated by the friction and the second one as insect bite hypersensitivity.

Both are simple conditions, the first one is an allergic phenomenon expressed by your skin due to contact of the metal and the friction with the same and the second one due to bite of the insect, both of which are characterized by redness, itching and bit oozing from same.

For the closest possibility, kindly tell me earliest about:

1. The exact time of its appearance and any other sites involved
2. Had it appeared suddenly in few hours to take the present appearance or gradually in few days?
3. Any pruritus (itching) or pain over it
4. Your immunization status for tetanus toxoid (as you are using rusty nails).

The remedy is same for both the conditions
1. Do cold compression for 3-4 times a day for 5 minutes each.
2. As I can see redness over both the lesions, so it would be better if you can apply a combination cream of mild steroid (such as fluticasone) with antibiotic (such as mupirocin or fucidin) in a very thin layer two times per day.
3. If you feel itching or pain over same then can take a antihistaminic drug such as loratadine or fexofenadine and also pain killers as per your need.
4.Do take special care regarding the lesion over cubital fossa (lower one near the fold) as it can get irritated by friction of both the surfaces of arm and fore arm so wear full sleeves cotton shirt which will help you out.
5. Keep yourself away from hot and humid environment to prevent sweating which can again irritate the areas.

Hope to have helped you with the above information and happy to help for the further queries and information.

Dr Sanjay K Kanodia
MD (Dermatology & STD)
Above answer was peer-reviewed by
Follow-up: Have red raised skin with clear pus pores on arm. Using neosporin on it. What could this be? 16 minutes later
it followed a day after, it seems to be getting red along the inside of my arm also from where i scratched because it does itch, it doesnt hurt though, it just feels like dry skin and lump. interesting that it could be an allergic reaction and i also couldnt tell you that last time i had a tetanus shot. its only really bothered me for a few days but i came here in hopes i wouldnt have to go to urgent care. so thats my big question is if it would be a good idea to go in or its something i can take care of pretty easy.
Answered by Dr. Sanjay Kumar Kanodia 36 minutes later
Welcome again young man.
-The very first thing to tell you is that your problem is quite simple so need not to take it on a very serious note or urgently and you can take care of it by the simple management methods suggested by me in previous post.
-As per your further clarifications, it is having closest possibility of the first diagnosis - contact allergic/irritant dermatitis supported by its appearance in couple of days and not in hours, no deep redness over same and then more of itching rather than pain. The second diagnosis of insect bite hypersensitivity is out because it appears within few hours, there is deep redness and pain and burning sensation is quiet high.
-You kindly follow the management, which I enumerated. Keeping the possibility of rusty nails - if you got immunization within 10 years of period then is fine and no need for it. If not, then can go for this simple tetanus toxoid immunization anytime within 24 hours, which would otherwise also be helpful for next 10 years.
-The things will be alright in near about 72 hour (the redness and itching). These will be turning dark brown and then blackish in next couple of days so don’t get panicky about it as is the usual healing phenomenon and then the blackish scab will be falling within 7 days of period. Kindly avoid any exercises and weight lifts for 3 days. Also stop neosporin application as it can also cause irritation.
-Again kindly notice that you should not at all touch, pinch or squeeze any area unnecessarily otherwise these can get infected and then would be needing oral antibiotics and other medications under medical advice.
So follow the suggestions and keep yourself away from any tensions regarding this simple problem.
Hope I have answered your query. If you have any further questions, I will be happy to help. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health and speedy recovery"
Dr Sanjay K Kanodia (MD- Dermatology & STD)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor